Do you struggle with the use of substances? Are you wondering if your use has become a problem? You are not alone. Below, we have listed five signs of opioid use that may indicate that you have an addiction.
TAKING TOO MUCH:
It is important that you understand how much substance you are using. Are you taking more than prescribed? Or are you using a substance that is illegal or not prescribed to you? Have you ever overdosed? If you answered yes to any of these questions, you are taking too much and may have an opioid addiction.
Patients utilizing opioids may develop cravings for the substance. Cravings are strong urges to use the substance and may interfere with work, relationships, or commitments. Cravings are not within our conscious control. Instead, they develop in the brain after drug use. Each time a drug is utilized, it chemically changes the brain. Our brain then gets used to this drug and craves it in its absence. Many people have a hard time controlling their cravings and seek out opioids because of this intense feeling. If you find yourself having urges to use, you may have an opioid addiction.
Have you had legal troubles related to your use of opioids? This could include tickets, lawsuits, or jail time. Putting yourself in danger because of drugs, or by trying to acquire drugs is not normal. If you engage in this risky behavior, you may have an opioid addiction.
Drug use can impact many people besides the user. This can include friends, family, children, or spouses. Often, addicts lose relationships with close friends and family due to poor choices related to their drug use. Drug use can be hard on families, often ending marriages and leading to the loss of custody of children. If you have had relationship issues since using opioids, you may have an addiction.
When patients become physically dependent on a drug, they experience withdrawal after stopping or reducing the opioid. Withdrawal is often extremely uncomfortable.
Common symptoms of withdrawal include:
- Nausea and/or vomiting
- Anxiety, depression, or hallucinations
- Sweating, clammy skin or goosebumps
- Muscle pain or tremors
- Restlessness, agitation or crying
- Disorientation or mental confusion
- Nightmares and/or sleeping problems
- Runny nose, watery eyes
- Dilated pupils
Patients relieve these symptoms of withdrawal by continuing to use opioids. Many times, patients need assistance from a medical professional to safely stop using. With the use of medications, medical professionals can help lessen the withdrawal symptoms associated with stopping opioids.
If you are concerned that you or a loved one may be struggling with an opioid addiction, please contact our office to discuss your treatment options. No patient should ever feel ashamed about their use of drugs. Overcoming addiction is a tough battle, and you do not have to fight it alone. Our providers are compassionate and genuinely want to help you.
Kristina Mattson, FNP-C